Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 132, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2017, 5:17 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 5:17 PM MDT (23:17 UTC)
- Expired
- Aug 12, 2017, 6:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Adams County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 148 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:00 PM MDT | HAIL 1 | 10.4s Regent, ND | |
| Aug 12, 6:00 PM MDT | HAIL 1 | 11 Ssw Regent, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
895
WUUS53 KBIS 122317
SVRBIS
NDC001-041-130015-
/O.NEW.KBIS.SV.W.0132.170812T2317Z-170813T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
517 PM MDT SAT AUG 12 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southern Hettinger County in southwestern North Dakota...
Northeastern Adams County in southwestern North Dakota...
* Until 615 PM MDT
* At 517 PM MDT, a severe thunderstorm was located 5 miles west of
Regent, or 16 miles west of Mott, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Regent around 530 PM MDT.
Other locations impacted by this severe thunderstorm include
Havelock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4638 10291 4653 10268 4640 10223 4617 10212
4615 10271
TIME...MOT...LOC 2317Z 319DEG 20KT 4643 10267
HAIL...1.25IN
WIND...60MPH
$$
HAMILTON2 follow-up statements
205
WWUS53 KBIS 122335
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
535 PM MDT SAT AUG 12 2017
NDC001-041-130015-
/O.CON.KBIS.SV.W.0132.000000T0000Z-170813T0015Z/
Hettinger ND-Adams ND-
535 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN HETTINGER AND NORTHEASTERN ADAMS COUNTIES...
At 534 PM MDT, a severe thunderstorm was located near Regent, or 12
miles west of Mott, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Regent, and rural areas of southern Hettinger and northern Adams
counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4633 10287 4648 10260 4641 10250 4617 10212
4615 10271
TIME...MOT...LOC 2334Z 319DEG 20KT 4636 10258
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON510
WWUS53 KBIS 130002
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
602 PM MDT SAT AUG 12 2017
NDC001-041-130015-
/O.CON.KBIS.SV.W.0132.000000T0000Z-170813T0015Z/
Hettinger ND-Adams ND-
602 PM MDT SAT AUG 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTH CENTRAL HETTINGER AND NORTHEASTERN ADAMS COUNTIES...
At 602 PM MDT, a severe thunderstorm was located 10 miles southwest
of Mott, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Hettinger and northeastern Adams Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4624 10267 4630 10244 4617 10221 4615 10271
TIME...MOT...LOC 0002Z 319DEG 20KT 4624 10243
HAIL...1.00IN
WIND...60MPH
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:48 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 12, 3:48 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 448 PM CDT Sat Aug 12 2017 .UPDATE... Issued at 446 PM CDT Sat Aug 12 2017 Quick update for the band of thunderstorms from Beach to Hazen to south of minot. This area of thunderstorms has been producing heavy rain. Do not expect flash flooding but getting some reports of standing water on roads, along I-94 near Medora for example. && .SHORT TERM...(This evening through Sunday) Issued at 248 PM CDT Sat Aug 12 2017 Latest GOES16 water vapor imagery loop shows a mid level upper low circulating over northwestern ND, soon to transition south as a stronger shortwave rotates and into southwest/south central ND this evening. The mid/upper low slowly meanders into the southern James River Valley after midnight. Areas of fog 05z-15z Sunday for southwest and south central ND has been added to the gridded forecast per HRRR/RAP13 Surface Visibility Forecast. For this afternoon and evening, per water vapor imagery, our attention is directed toward a pair of 700mb-500mb shortwaves noted over Dawson and Custer Counties in eastern Montana. The GFS/RAP13 have both initialized this very well with the current location, and begins pushing these shortwaves into southwestern ND 21z-00z, then into far south central 03z-06z, and exiting the southern James River Valley 12z-15z Sunday. Large scale ascent increases this afternoon southwest and far south central in response to the shortwave aloft and the left exit region of a 60kt 300mb jet streak scooting through southeastern MT/southwestern ND. A cold pocket of -16C also aiding in destabilization. Air parcels will encounter moderate instability with mixed layer CAPE between 1000-2000 J/kg, Effective Bulk Shear values of 40kt, and mid level lapse rates around 7.5C/km. With that said, will continue with previous forecasts and maintain a mention of severe thunderstorms in far southwest and into far south central ND through early this evening. This is also in line with the Marginal Severe Thunderstorm Risk per SPC. Main threats of large hail and damaging winds continue. Localized heavy rainfall (1 to 2 inches) per WPC in a short amount of time with any thunderstorm remains valid as well. The Simulated High Resolution Composite Reflectivities in decent agreement with developing pockets of showers/thunderstorms from Williston south to Bowman, which is in line with the current Regional Radar. The Non-Supercell Composite Index is between 1 and 2 over northwest ND. Will need to monitor the low level lapse rates and surface vorticity for any potential landspouts that could develop within this area. Scattered showers and thunderstorms continue through the evening, then shift away from southwest ND towards midnight. As mentioned above, concur with fog southwest and south central given the moisture, and crossover temperatures being met later tonight per BUFKIT soundings. .LONG TERM...(Sunday night through Saturday) Issued at 248 PM CDT Sat Aug 12 2017 A mid level transitory shortwave ridge shifts into eastern MT and western ND Sunday, behind the departing upper low. Increasing sunshine west Sunday morning, with clouds decreasing in the afternoon in the central. Lingering precipitation over the James River Valley Sunday morning, diminishes through 18z Sunday before ending. Highs in the 70s. The next in a series of shortwaves moves into eastern MT and western ND Monday with a chance for showers and thunderstorms. Additional shortwaves traverse through a southwest flow aloft Monday night through Tuesday night affecting western and central ND with showers and thunderstorms. A break on Wednesday with another shortwave slated for Thursday/Thursday night. Highs in the upper 70s to lower 80s Monday through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 248 PM CDT Sat Aug 12 2017 Mid and upper level circulation will keep the threat of showers and thunderstorms through the forecast period. Currently band of showers and thunderstorms approaching KJMS and extending north northwest to around KMOT. Will have a mention of showers and thunderstorms for these areas as TAF period begins. Better risk of stronger storms will be this afternoon into early this evening for KDIK to KBIS and points south. MVFR cigs/vsbys will be possible with any thunderstorms. East to southeast flow continues through the period with indications of MVFR to IFR ceilings Sunday morning, especially across the southern TAF sites. Will bring MVFR ceilings and start off with a SCT layer of IFR and MVFR Vsbys. Later shifts may need to trend lower with ceilings and vsbys. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...KS LONG TERM...KS AVIATION...TWH
Hazardous weather outlook, Aug 12, 3:44 PM MDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 444 PM CDT Sat Aug 12 2017 NDZ040>046-132145- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 444 PM CDT Sat Aug 12 2017 /344 PM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms are possible this afternoon through early evening. Large hail and damaging winds are the main threats, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Monday through Tuesday, and again Thursday. .SPOTTER INFORMATION STATEMENT... Spotters...please report any hail, rainfall amounts, and any wind gust of 40 mph or higher to the National Weather Service. You can reach us by calling 701-223-4582, report online at weather.gov/bis, or social media via Facebook and Twitter. NDZ001>005-009>013-017>023-025-031>037-047-048-050-051-132145- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 444 PM CDT Sat Aug 12 2017 /344 PM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms will continue this afternoon into tonight. A few storms could be strong with small hail and wind gusts as high as 40 mph. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Monday through Tuesday, and again Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
In the hours before
Local storm report, Aug 12, 4:13 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HEAVY RAIN 2 N FORBES 45.97N 98.78W
08/12/2017 M1.67 INCH DICKEY ND PUBLIC
RECEIVED IN ABOUT 20 MINUTES.
&&Local storm report, Aug 12, 4:32 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 7 NE ASHLEY 46.11N 99.27W
08/12/2017 E1.00 INCH MCINTOSH ND TRAINED SPOTTER
LITTLE DAMAGE TO THE SOY BEANS.
&&Local storm report, Aug 12, 4:34 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HEAVY RAIN 7 NE ASHLEY 46.11N 99.27W
08/12/2017 M3.60 INCH MCINTOSH ND TRAINED SPOTTER
RECEIVED IN ABOUT 40 MINUTES.
&&Local storm report, Aug 12, 4:35 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
535 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL ZAP 47.29N 101.92W
08/12/2017 E0.75 INCH MERCER ND TRAINED SPOTTER
&&Local storm report, Aug 12, 4:38 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN ELLENDALE 46.00N 98.53W
08/12/2017 M1.50 INCH DICKEY ND EMERGENCY MNGR
&&Local storm report, Aug 12, 5:09 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
609 PM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL SAINT GERTRUDE 46.29N 101.33W
08/12/2017 M2.75 INCH GRANT ND TRAINED SPOTTER
BASEBALL SIZED HAIL BOUNCING 5 FEET OFF THE
AROUND. DENTS IN HIS VEHICLE.
&&
KSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:44 PM MDT | Special Weather Statement | BIS | Golden Valley | 46 min |
| Aug 11, 7:06 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 54 min |
| Aug 11, 7:57 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 63 min |
| Aug 11, 8:54 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 66 min |
| Aug 11, 9:57 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 63 min |
| Aug 12, 1:03 PM MDT | Special Weather Statement | BIS | McIntosh | 42 min |
| Aug 12, 1:13 PM MDT | Severe Thunderstorm Warning | BIS | McIntosh | 62 min |
| Aug 12, 2:15 PM MDT | Special Weather Statement | BIS | Stark | 45 min |
| Aug 12, 2:22 PM MDT | Special Weather Statement | BIS | Dickey | 38 min |
| Aug 12, 2:33 PM MDT | Special Weather Statement | BIS | Bowman | 42 min |
| Aug 12, 2:39 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 31 min |
| Aug 12, 2:56 PM MDT | Special Weather Statement | BIS | Dickey | 49 min |
| Aug 12, 3:00 PM MDT | Special Weather Statement | BIS | Mercer | 45 min |
| Aug 12, 3:09 PM MDT | Special Weather Statement | BIS | Billings | 51 min |
| Aug 12, 3:27 PM MDT | Special Weather Statement | BIS | Mercer | 48 min |
| Aug 12, 3:34 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 56 min |
| Aug 12, 3:45 PM MDT | Special Weather Statement | BIS | Billings | 45 min |
| Aug 12, 3:51 PM MDT | Special Weather Statement | BIS | Mercer | 39 min |
| Aug 12, 4:14 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 61 min |
| Aug 12, 4:36 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 54 min |
| Aug 12, 5:25 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 65 min |
| Aug 12, 5:53 PM MDT | Tornado Warning | BIS | Sioux | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.